New Mexico, 2019

Wildfire and High Wind in New Mexico, March 6 to 8, 2019

March 6 to 8, 2019 · NWS ABQ · 8 events in 7 counties and zones

A storm system developing west of New Mexico on March 7, 2019 spread strong winds and low humidity across much of the area. High winds first developed during the early morning in the higher terrain before spreading into nearby valleys and highlands during the afternoon.

The toll

Deaths
0
Injuries
2
Property damage
$500,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system developing west of New Mexico on March 7, 2019 spread strong winds and low humidity across much of the area. High winds first developed during the early morning in the higher terrain before spreading into nearby valleys and highlands during the afternoon. Many areas along the central mountain chain reported sustained winds near 40 mph with peak gusts near 60 mph. The remainder of the state experienced wind gusts of 40 to 50 mph with blowing dust, low humidity, and above normal temperatures. The first destructive wildfire of the 2019 season broke out along the Rio Grande near the Rio Communities during the late afternoon. The fire initially started on the west bank of the Rio Grande near Los Chavez then spread across the river to over 100 acres. The fire destroyed at least two homes, seven outbuildings, and six recreational vehicles. Two fire fighters were injured in the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 6, 4:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 6, 4:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
457 PM MST Wed Mar 6 2019

.AVIATION...
00Z TAF CYCLE
A storm system will pass to the north of New Mexico tonight,
keeping winds elevated at higher elevations. In fact, winds will
increase along the mountain peaks onto the adjacent highlands during
the night with peak wind gusts around 50kt to 55kt. These winds will
continue Thursday, with strong wind gusts developing across lower
elevations as well at 40kt to 45kt. Scattered rain and high elevation
snow showers will continue tonight into Thursday across northwest
and north central New Mexico. Mostly VFR conditions expected through
the next 24 hours, except brief MVFR and mt obscurations in rain and
snow showers. Also, blowing dust Thursday midday and afternoon could
restrict the visibility to between 3 and 6 miles, including most
terminals. Even stronger winds are forecast for Friday.

40

&&

.PREV DISCUSSION...308 PM MST Wed Mar 6 2019...
.SYNOPSIS...
Spring-like weather is here as strong winds, blowing dust, rain and
snow are in the forecast at various times through Saturday. Strong
westerly winds will develop overnight in the Sangre De Cristo
Mountains, then spread east and south to include the adjacent
highlands and much of central and eastern New Mexico Thursday.
Temperatures will soar well above normal Thursday afternoon across
much of the eastern plains. A potent Pacific system will push across
the state Friday, bringing even stronger winds, some mountain snow
and blowing dust to much of eastern New Mexico. Strong winds will
persist into Saturday behind the departing system, with cooler
temperatures. Look for a break on Sunday prior to another Pacific
system impacting the state early next week with good chances for
precipitation and the potential for significant snowfall
accumulation in the mountains.

&&

.DISCUSSION...
Strong winds aloft are spreading over the region as a potent Pacific
trough moves quickly across the Great Basin. The warming trend
continues and temperatures are above normal across much of the area.
Windy conditions prevail and KCQC and KAXX are already hitting wind
advisory criteria. This trend will continue overnight as the Pacific
trough continues to move east-northeast across the Intermountain
West. Will upgrade the northern/southern and east slopes of the
Sangres to a High Wind Warning for tonight and issue a Wind Advisory
for the adjacent eastern highlands. The latest NAM12 cross section
for the Raton area does not indicate mountain wave activity making it
all the way down into the highlands and instead keeps the
potentially damaging winds up a littler higher in elevation along the
east slopes of the Sangres. Will also issue a Wind Advisory for much
of eastern and portions of central New Mexico for tomorrow
afternoon. Not sure how many/which dust sources will get activated
tomorrow, but kept the mention of blowing dust for the northeast/far
northeast highlands for tomorrow given what happened last Friday.
Downslope winds will help temperatures to soar tomorrow afternoon
across the east central and southeast plains, with the warmest high
temperatures of the calendar year forecast at a few locales including
Roswell at 85 degrees. There are also Fire Weather concerns for the
next couple days (see discussion below).

A potent Pacific trough and associated cold front are still on track
to move across the region Friday, bringing very strong winds and a
quick shot at snow to the mountains. Will issue a High Wind Watch for
portions of our area for Friday. In addition to very impressive winds
aloft and a tightly packed pressure gradient, the 12Z model
solutions are depicting a convective scenario along and immediately
behind the Pacific front, which will act to enhance the winds. Friday
is also looking dusty ahead of the front across much of central and
eastern New Mexico. The timing of the front and strongest winds is
unfortunate in that it will negatively impact the Friday evening
rush hour in the Albuquerque and Santa Fe Metro areas, with the
potential for blowing dust and wind gusts to between 55-65 mph.
Strong winds will continue in the wake of the departing system
overnight into Saturday, mainly along and east of the central
mountain chain.

Look for a break Sunday prior to another, wetter, Pacific trough/low
moving across the region early next week. The 12Z medium range model
solutions continue to show a closed upper low around the northern
Baja by 00Z Tuesday and a solid Pacific moisture tap with precip
all over the state. Unlike yesterday's 12Z solutions, today's runs
show a solid backdoor cold front preceding the moisture advection
and pushing through the central mountain chain at some point on
Sunday. This will help to enhance isentropic upglide across our
area Monday and may lead to widespread wetting precipitation. Snow
levels will be tricky and likely start off relatively high with
the cold core upper low well to our southwest until Tuesday, when
snow levels may drop to include locales such as Albuquerque.
Precipitation will linger into Tuesday night and may continue
Wednesday as another, colder, trough drops southeast out of the
Great Basin.

11

&&

.FIRE WEATHER...

...POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ON THE EAST
CENTRAL PLAINS THURSDAY...

A fast-moving storm system will cross southern Colorado tonight and
Thursday. West-southwest winds have already increased ahead of the
storm across areas north of I-40 with gusts of 20 mph to 40 mph in
many locations. As winds aloft strengthen tonight, the southern and
northern Sangre de Cristos and the eastern slopes of the Sangre de
Cristos will see sustained winds of 25 to 40 mph with gusts to near
60 mph. These strong winds will continue Thursday in the Sangre de
Cristos and will expand southward across the entire central mountain
chain and eastward across the northeast and east central plains.
Relative humidity across the eastern plains on Thursday afternoon
will fall into the teens with the southeast plains falling to near
15 percent. Haines values across the southeast plains are forecast
to be around 5. The fire weather watch for FWZ108 remains in effect
for Thursday afternoon. Rain showers and high elevation snow showers
across the far northern mountains tonight through Thursday will be
mainly in the light category, but the Tusas mountains will receive 3
to 6 inches of new snow on the highest peaks.

Another storm system will track farther south across Arizona on
Friday and will move eastward across New Mexico on Friday night.
This system will have the potential to bring wetting precipitation
to western and north central portions of the state. The rest of
central New Mexico and eastern New Mexico will receive lighter
precipitation along the Pacific cold front late Friday afternoon and
Friday night. Winds will be the bigger weather factor on Friday, as
most of western and central New Mexico will see strong west winds of
25 to 40 mph with gusts as high as 60 mph. Moisture moving in from
the southwest will increase relative humidity on Friday areawide.
This factor and lower Haines indices in the 3 to 4 range will limit
the threat of critical fire weather conditions Friday afternoon.

As the low pressure area moves eastward across the Southern Plains
Saturday, gusty west winds will continue across the eastern plains.
Drier air moving in from the west will allow relative humidity to
fall below 15 percent across much of the eastern plains Saturday.
Lower Haines values may limit the fire weather potential Saturday
across the eastern plains, but there is a reasonable chance of
critical conditions across the eastern plains Saturday afternoon.

A backdoor cold front will move from the eastern plains to the
central mountain chain on Sunday with an increase in relative
humidity east of the central mountains. Winds will become breezy
from the south and southeast at 15 to 20 mph across the region
Sunday afternoon, but the higher relative humidity will reduce the
risk of critical fire weather conditions. A large Pacific storm will
move across the Southwest Monday and Tuesday. This storm has the
potential to transport deep subtropical moisture across New Mexico
Monday and Tuesday with chance of wetting rain and snow across most
of the state.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MST Thursday for the following zones...
 NMZ513>515.

Wind Advisory from 5 AM to 6 PM MST Thursday for the following
zones... NMZ527>529.

High Wind Watch from Friday morning through Friday evening for the
following zones... NMZ507-508-519>526-529-532-533-539-540.

Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ108.

Wind Advisory from 11 AM to 6 PM MST Thursday for the following
zones... NMZ521-523-524-526-530>534-539-540.

&&
Hazardous weather outlook, Mar 6, 3:48 AM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
348 AM MST Wed Mar 6 2019

NMZ501>540-071300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
348 AM MST Wed Mar 6 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Freezing fog across the Far Northeast Highlands to Raton Pass and
Capulin area will persist through mid morning. Reduced visibility
and areas of black ice on roadways will create locally hazardous
driving conditions.

Very strong to damaging wind gusts are possible over the Sangre de
Cristo mountains tonight and may spread into the Interstate 25
corridor after midnight tonight. Accumulating snow is also likely
over the passes and peaks of the San Juan/Tusas mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Potential for very strong to damaging wind gusts continues Thursday
from the Sangre de Cristo mountains over northeast New Mexico.
Localized critical fire weather conditions are also possible Thursday
afternoon over the Lower Rio Grande Valley and East Central Plains.

Another storm system will bring potential for very strong to damaging
winds Friday into Saturday along and south of Interstate 40 and along
and east of Interstate 25. Accumulating snow is most likely along the
Continental Divide and northwest mountain peaks Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts, wind speeds and
impacts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Event by event

7 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 6, 6:00 PM MST to March 7, 2:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Taos Ski Valley mesonet at Kachina Peak reported wind gusts between 58 mph and 64 mph for several hours.

High Wind, Far Northeast Highlands

When
March 7, 1:05 AM MST to 3:45 AM MST
Where
Far Northeast Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

A public weather station in Cimarron reported wind gusts up to 64 mph.

High Wind, South Central Mountains

When
March 7, 1:05 AM MST to 3:40 AM MST
Where
South Central Mountains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Public

A public weather station near Nogal reported sustained winds between 40 mph and 50 mph for a couple hours.

High Wind, Northeast Highlands

When
March 7, 1:45 AM MST to 4:00 PM MST
Where
Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

The Las Vegas airport reported sustained winds between 40 mph and 44 mph.

High Wind, Raton Ridge/Johnson Mesa

When
March 7, 2:10 AM MST to 4:40 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Public

A public weather station in Des Moines reported wind gusts up to 67 mph.

High Wind, Central Highlands

When
March 7, 12:45 PM MST to 4:30 PM MST
Where
Central Highlands forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Clines Corners reported sustained winds between 40 mph and 44 mph for a few hours.

High Wind, Central Highlands

When
March 7, 3:00 PM MST to 4:00 PM MST
Where
Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Clines Corners reported wind gusts up to 61 mph.

Wildfire, Albuquerque Metro Area

When
March 7, 5:30 PM MST to March 8, 11:00 PM MST
Where
Albuquerque Metro Area forecast zone
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
Broadcast Media

A wildfire broke out along the west bank of the Rio Grande near Los Chavez then spread across the river to over 100 acres. The fire destroyed at least two homes, seven outbuildings, and six recreational vehicles. One other home was also damaged. Two fire fighters were injured in the blaze. Property damages are a rough estimate.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800026, 800027, 800028, 800029, 800030, 800031, 800032, 800025.